Wildfire, El Paso
- When
- May 31, 4:00 PM MST to 11:00 PM MST
- Where
- El Paso County, 8 mi E of Fountain
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Dry thunderstorms started several fires in southern El Paso county. The thunderstorms produced winds over 40 mph, which spread the flames.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Dry thunderstorms started several fires in southern El Paso county. The thunderstorms produced winds over 40 mph, which spread the flames. Nearly 4500 acres burned in the largest fire around Milne Road. Other fires occurred on Hanover Road, Squirrel Creek Road, and Bohart Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 2:00 AM MST, 14 hours earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 AM MDT FRI MAY 31 2002 MAIN FORECAST CHALLENGES ARE ABOVE AVERAGE LATE MAY/EARLY JUNE TEMPS...POTENTIAL FOR DRY TSTORMS...AND FRONT BY LATE IN THE WEEKEND. CURRENTLY: SKIES MOSTLY CLEAR OVER CWFA WITH STRONG RIDGE POSITIONED OVER THE AREA. SOME MID LEVEL CLOUDS HAVE PERSISTED FROM PUB TO LHX. TEMPS IN THE 60S TO MID 70S THIS EARLY MORNING IN THE EASTERN PLAINS AND IN THE 40S AND 50S IN THE HIGH VALLEYS AND MOUNTAINS. TODAY AND TONIGHT: ANOTHER ABOVE NORMAL TEMP LATE MAY DAY AS UPPER RIDGE IS OVERHEAD. A WEAK WESTERLY FLOW WILL ALLOW SLIGHTLY MORE MID AND UPPER LEVEL MOISTURE TO INVADE THE AREA. LOW POPS(20%) STILL LOOK OK OVER THE MOUNTAINS AND ADJACENT PLAINS(10%). GIVEN THE DRY BELOW-CLOUD LAYER...NOT MUCH IN THE WAY OF RAINFALL EXPECTED FOR THE LOWER ELEVATIONS. MAX TEMPS WILL BE SLIGHTLY HIGHER THAN YESTERDAY...FLIRTING WITH 100 IN THE SOUTHEAST PLAINS. 700MB TEMPS WARMING SOME 2 TO 3 DEGREES IN THE SOUTHEAST TODAY. FWC GUIDANCE SEEMS A BIT HIGH THOUGH (105 AT LHX)...SO WILL TREND TOWARD AVN GUIDANCE IN MOST AREAS. THE ONLY THING I MAY ADD TO GOING FORECAST IS SOME WIND GUSTS IN POPPED AREAS...DUE TO VIRGA BOMBS. SATURDAY AND SATURDAY NIGHT: TEMPS AND SENSIBLE WEATHER SIMILAR TO FRIDAY. ANY BIG THUNDERSTORM COMPLEX WHICH DEVELOPS TO THE NORTH AND EAST OF COLORADO LATE SATURDAY...WILL SEND SOME COOLER AIR SOUTHWARD...BUT HOW FAR IS DIFFICULT TO SAY. WILL BET IT WONT REACH INTO OUR CWFA. SUNDAY: MODELS SHOW SOUTHWEST FLOW DEVELOPS...BUT 700MB TEMPS STAY UP...SO WILL PLAY THE DAY AS SIMILAR TO SATURDAY...ALTHOUGH IT WILL PROBABLY BE A TAD COOLER. MOTHER LODE OF COOL AIR WILL WAIT TO INVADE BY SUNDAY NIGHT. MONDAY THROUGH THURSDAY: MODELS SHOW COLDER AIR INTO AREA AS GREAT BASIN TROUGH MOVES THROUGH. GOING FORECAST LOOKS REASONABLE...BUT DID TAKE DOWN TEMPS A BIT EARLY NEXT WEEK. IT COULD BE EVEN COOLER AND WETTER THAN ADVERTISED THOUGH...MONDAY AND TUESDAY...BEFORE DRYING AND WARMING TAKES PLACE WEDNESDAY AND THURSDAY. .PUB...NONE. TLM
COZ058>081-311930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT FRI MAY 31 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN... WILL DEVELOP OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS AND SOUTHEAST PLAINS AFTER 2 PM AND LINGER INTO THE EVENING HOURS. IN ADDITION TO A DRY LIGHTNING THREAT...LOCAL GUSTY WINDS TO AROUND 40 MPH WILL BE PROBABLE IN AND AROUND THE SHOWERS AND THUNDERSTORMS.
COZ058>081-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 155 PM MDT FRI MAY 31 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT... DRY THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DUST DEVILS OVER SOUTHEAST COLORADO THIS AFTERNOON. WARM AND DRY AIR NEAR THE GROUND AND A THIN LAYER OF MOISTURE IN THE ATMOSPHERE WILL WORK TOGETHER TO PRODUCE SMALL THUNDERSTORMS. RAINFALL FROM THE THUNDERSTORMS WILL EVAPORATE BEFORE IT REACHES THE GROUND. THE EVAPORATING RAIN WILL PUSH TO THE GROUND AND CREATE SMALL MICROBURSTS WITH GUSTS OF 40 TO 50 MPH. THE MICROBURSTS WILL LIFT DUST UPWARD AND WILL AT TIMES LOOK LIKE SMOKE OR SMALL TORNADOS. TORNADOS ARE NOT EXPECTED WITH THESE STORMS...ONLY BRIEF GUSTS OF STRAIGHT LINE WIND. THESE WEATHER CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON OVER ALL OF SOUTHEAST COLORADO.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299833.